Back spasms with chemo?

Options
JanJan63
JanJan63 Member Posts: 2,478 Member

So I'm on my third chemo treatment and have five to go. I've had blood clots but nothing dangerous, they're all superficial. I was in emergency two days ago for back muscle spasms so bad I could hardly walk or function along with a fever. It had been going on for a couple of days and it's still pretty bad. They called my oncologist and she said it's not a side effect of the chemo so they gave me pain killers and sent me on my way. They did do a blood test and all my counts are excellent so no infection. And an x-ray but nothing showed up.

Has anyone else had this? Maybe I'm just getting myself so stressed that it's showing up this way. They're so painful they leave me moaning and gasping which is unusual for me, I'm more of a teeth gritter. It feels like my back muscles can barely hold up my own torso.

I know that just because my doctor says things aren't a side effect they very well can be so I don't put much stock by what she says. Supposedly the blood clots aren't, either, but I've never had one in my life and now I've had four since I started this round. I'm on Folfox5, by the way. The one with the fluorowhatever and the oxypalatin or whatver it's called. I don't know why it's so hard for me to remember what it is.

Comments

  • lilacbrroller
    lilacbrroller Member Posts: 412 Member
    Options
    Back ripples

    i got "ripples" with irinotecan/erbitux and the two drugs in my clinical trial nivolumab/lirilumab. I call them ripples because the spasm would start at the top,of my spine and travel downward. Might have gone in reverse also. Didn't have these with folfox, and have them rarely with stivarga. My onc said not to,worry. They are very brief and not debilitating.

    hope,you can sort it out

    karin

  • Trubrit
    Trubrit Member Posts: 5,800 Member
    Options
    Side effects

    Yeah, I've been told by my Oncologist and Radiation Oncologist that what I have and what I am expereincing are 'not' side effects. Codswallop! Thats what I say. So yeah, I bet some of your problem is triggered by the meds, and you may also be right about the stress, it may be exacerbating things (love that word, exacerbate).

    I hope that it all goes away soon. The only thing I can suggest are nice warm baths, epsom salt may help. 

    Good luck!

    Trubrit - Sue

  • thxmiker
    thxmiker Member Posts: 1,278 Member
    Options
    Inflamation

    HI! You are experiencing abdominal inflammation. I use an ice pack on my back and if needed Flexeril to ease the inflamation. It can be nearly debilitating for me.

     

     

    Best Always, mike  

  • TheLadySkye
    TheLadySkye Member Posts: 203 Member
    Options
    I had awful back spasms the

    I had awful back spasms the first night after chemo (FOLFOX).  They sort of wrapped around my ribs too, making it hard to breathe.  I found if I kept wrapped up in a blanket all the time and kept the muscles warm and no breeze on them, it helped considerably. 

  • JanJan63
    JanJan63 Member Posts: 2,478 Member
    Options

    I had awful back spasms the

    I had awful back spasms the first night after chemo (FOLFOX).  They sort of wrapped around my ribs too, making it hard to breathe.  I found if I kept wrapped up in a blanket all the time and kept the muscles warm and no breeze on them, it helped considerably. 

    Thanks everyone! I'm taking

    Thanks everyone! I'm taking painkillers and using a heating pad and it's slowly getting better. LadySkye, that's pretty much what I'm having, my back and around to the ribs like someone has a clamp on my sides. The pain is shocking. I find myself taking shallow breaths to reduce the pain but deeper, calming breaths help calm the muscles somewhat. Dehydration makes muscle cramps worse and I'm battling that with the chemo, same as last time.

  • serenity101
    serenity101 Member Posts: 82
    Options
    back spasms

    I get them sometimes. Did they check your electrolyte levels? When my potassium was low I had them much more frequently and they were stronger and lasted longer. don't know if there is an actual cause/effect relationship, but since you're battling dehydration it may be worth checking into.

     

  • hippiechicks
    hippiechicks Member Posts: 509 Member
    Options
    Yes ... I absolutely have had

    Yes ... I absolutely have had severe muscle spasm during and since my tx/dx.  My spasms are not limited to my back.  I often have them in my face, head, eyes, legs, feet as well as my back. it is awful and often.  I have been off my chemo for over one year.  I have also contributed them to dehydration.  I also have an ostomy.  I found them to be more frequent during chemo, but so was the dehydration.  Try to stay as hydrated as possible.  It worked best for me to have an IV of fluids during my chemo tx to "set me up" for a good couple of days.  This was ctitical to my feeling at least a little better. May be worth trying.  

    Also, I have found that since my dx my vitamin D has been low every time it was tested and have been on suppliments for several months now. This may also be part of the problem and worth checking on your next blood draw.  It is a simple fix. 

    I hope you are able to find some relief.  I use a heat pack several times a day for affected area which seems to help also. 

  • JanJan63
    JanJan63 Member Posts: 2,478 Member
    Options

    Yes ... I absolutely have had

    Yes ... I absolutely have had severe muscle spasm during and since my tx/dx.  My spasms are not limited to my back.  I often have them in my face, head, eyes, legs, feet as well as my back. it is awful and often.  I have been off my chemo for over one year.  I have also contributed them to dehydration.  I also have an ostomy.  I found them to be more frequent during chemo, but so was the dehydration.  Try to stay as hydrated as possible.  It worked best for me to have an IV of fluids during my chemo tx to "set me up" for a good couple of days.  This was ctitical to my feeling at least a little better. May be worth trying.  

    Also, I have found that since my dx my vitamin D has been low every time it was tested and have been on suppliments for several months now. This may also be part of the problem and worth checking on your next blood draw.  It is a simple fix. 

    I hope you are able to find some relief.  I use a heat pack several times a day for affected area which seems to help also. 

    Thank you both. I already

    Thank you both. I already took both potassium and vitamin D before I got the spasms. They've now gone and haven't come back- knock on wood- and I still don't know what started them. I've been getting so much fatigue that I'm spending a couple of hours a day lying down so maybe that's enough to prevent them. The heating pad was wonderful when I had them, I don't know what I'd have done without it.

    Jan